Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 227, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2015, 6:44 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2015, 6:44 AM CDT (11:44 UTC)
- Expired
- Sep 18, 2015, 7:18 AM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 98 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2776 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS53 KTOP 181144
SVRTOP
KSC003-059-181230-
/O.NEW.KTOP.SV.W.0227.150918T1144Z-150918T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT FRI SEP 18 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 730 AM CDT
* AT 644 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARRIS...
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND...GREELEY...PRINCETON...LANE...RANTOUL...
WESTPHALIA AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3825 9508 3818 9551 3845 9551 3862 9507
3826 9506
TIME...MOT...LOC 1144Z 242DEG 31KT 3833 9540
HAIL...0.75IN
WIND...60MPH
$$
BB3 follow-up statements
735
WWUS53 KTOP 181156
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
656 AM CDT FRI SEP 18 2015
KSC003-059-181230-
/O.CON.KTOP.SV.W.0227.000000T0000Z-150918T1230Z/
FRANKLIN-ANDERSON-
656 AM CDT FRI SEP 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHERN FRANKLIN AND NORTHERN ANDERSON COUNTIES...
AT 655 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
GARNETT... MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND...GREELEY...LANE AND HARRIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3820 9540 3819 9551 3841 9551 3850 9507
3826 9506 3825 9508
TIME...MOT...LOC 1155Z 253DEG 20KT 3829 9532
HAIL...0.75IN
WIND...60MPH
$$
BB932
WWUS53 KTOP 181211
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
711 AM CDT FRI SEP 18 2015
KSC003-059-181230-
/O.CON.KTOP.SV.W.0227.000000T0000Z-150918T1230Z/
FRANKLIN-ANDERSON-
711 AM CDT FRI SEP 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...
AT 711 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
GARNETT... MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNETT...RICHMOND...GREELEY AND LANE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3820 9540 3840 9542 3850 9507 3826 9506
3825 9508
TIME...MOT...LOC 1211Z 254DEG 27KT 3833 9529
HAIL...0.75IN
WIND...60MPH
$$
BB563
WWUS53 KTOP 181218
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 AM CDT FRI SEP 18 2015
KSC003-059-181228-
/O.CAN.KTOP.SV.W.0227.000000T0000Z-150918T1230Z/
FRANKLIN-ANDERSON-
718 AM CDT FRI SEP 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3820 9540 3840 9542 3850 9507 3826 9506
3825 9508
TIME...MOT...LOC 1216Z 242DEG 31KT 3836 9522
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:34 AM CDT, 10 minutes earlier.
Area forecast discussion, Sep 18, 6:34 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 634 AM CDT FRI SEP 18 2015 ...Update to aviation forecast discussion... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 255 AM CDT FRI SEP 18 2015 Early this morning the cold front was roughly bisecting the CWA, stretching from Alta Vista to Wamego to Hiawatha. The mid-level trough was stretched across the northern Rockies, advancing into the Northern Plains. Water vapor imagery showed a weak embedded wave within the mid-level flow over southeast Kansas, which, combined with the low-level jet axis, was helping to produce scattered thunderstorms that were tracking northeastward into east central Kansas. Short-range models show these scattered storms diminishing across east central Kansas shortly after sunrise, with the focus for additional showers and thunderstorms shifting northward to the Nebraska/Kansas border as some enhanced lift is expected across that area ahead of the advancing trough. While the best moisture and lift with this morning activity may be focused in far southeast Nebraska, there is some uncertainty still amongst the short-range models with how far south into north central and northeast Kansas this precipitation will develop. The coverage of this morning activity certainly may have an impact on the potential for severe storms this afternoon as there is uncertainty with regards to how much the region will destabilize this morning into this afternoon. However, there is the potential for several favorable conditions to come together to support the development of some supercell thunderstorms. Expect enhanced lift by this afternoon as you have the cold front still stretched across eastern Kansas and the mid- level trough sweeping across the Northern and Central Plains, which will help to push this stalled system eastward out of the area by this evening. In addition to ample lift in the low/mid levels, models continue to show limited inhibition by early to mid afternoon with CAPE values upwards of 1500-2000 J/kg and 0-6km bulk shear values of around 40kts. As a result, the primary threats will be some damaging winds and large hail. However, it is worth noting that 0-1km bulk shear and helicity values across far northeast Kansas into northwest/far northern Missouri suggest that there is an isolated tornado threat as well for a small window of time, likely mid to late afternoon for far northeast Kansas. Also cannot rule out the potential for some locally heavy rainfall from these storms as PWAT values should be upwards of 1.7-1.9 inches with some training storms possible as the low-level flow should be roughly parallel to the exiting boundary. The main area of concern for some localized flooding would be across far northeast Kansas where upwards of 2-3 inches of rain fell last evening from thunderstorms. The advancing trough will help to quickly push the front eastward out of the area by early evening, with cooler, drier air quickly surging into the area behind this system. With the placement of the front and the potential for scattered morning precipitation, have cooled high temperatures a bit for today with a decent spread expected, ranging from around 70 in north central Kansas to the middle 80s in east central Kansas. Expect dry conditions by the overnight hours tonight and temperatures cooling into the upper 40s to low 50s. .LONG TERM...(Saturday THROUGH Thursday) ISSUED AT 255 AM CDT FRI SEP 18 2015 The strong cold front will have pushed through the forecast area by early Saturday morning with precipitation rapidly clearing out. Strong high pressure will build toward the area and remnant low level moisture may allow patchy fog to develop around sunrise on Saturday in north central KS where winds will become light. Temperatures will be much cooler through the weekend with highs around 70 on Saturday and in the mid 70s on Sunday. Lows each morning should be around 50...cooler in north central KS early Saturday and cooler in eastern KS early Sunday given proximity to the surface high pressure and heart of the cool airmass. By late Sunday, short wave energy will move northwest to southeast across the area. This will provide a fair amount of vertical motion across the area but moisture will be lacking and have kept the forecast dry at this time. Weak upper ridging builds into the region for early next week with an associated warming trend back well into the 80s for much of the week. Monday night into Tuesday a weak front will sag into the area and may provide a focus for a few storms. Otherwise the next potential precipitation maker is in the form of a short wave trough forecast to move from Southern California into the Central Plains by Thursday. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Saturday MORNING) ISSUED AT 633 AM CDT FRI SEP 18 2015 For the 12z TAFs, morning thunderstorms may pass near KTOP/KFOE before exiting to the east. With the cold front lingering in the area, expect wind directions to be a bit variable at times near the TAF sites. Better chances for more widespread showers and thunderstorms will be this afternoon into early evening as the cold front tracks to the east. Any storms that develop near the TAF sites this afternoon may be capable of producing stronger wind gusts. Winds will shift to the north behind the frontal passage this evening through the overnight hours. There is uncertainty as to whether or not MVFR stratus will develop this evening and overnight behind this exiting system, so future TAF issuances will need to continue to monitor this potential. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Barjenbruch AVIATION...Hennecke
Hazardous weather outlook, Sep 18, 4:41 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 441 AM CDT FRI SEP 18 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-190945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 441 AM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS PORTIONS OF EAST CENTRAL KANSAS AND ALONG THE KANSAS NEBRASKA STATE BORDER. WHILE THE POTENTIAL FOR SEVERE STORMS IS LOW...CANNOT RULE OUT SOME SMALL HAIL AND GUSTY WINDS FROM ANY STRONGER STORMS. THUNDERSTORM CHANCES INCREASE BY EARLY TO MID AFTERNOON WITH STORMS LIKELY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. WHILE THE SEVERITY OF THESE STORMS WILL BE CONDITIONAL AND AFFECTED BY THE COVERAGE OF MORNING PRECIPITATION...THERE CERTAINLY IS THE POTENTIAL FOR THE DEVELOPMENT OF SOME STRONG TO SEVERE STORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND SOME LOCALLY HEAVY RAINFALL. HOWEVER...THERE IS ALSO AN ISOLATED TORNADO THREAT ACROSS NORTHEAST KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 18, 5:41 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT FRI SEP 18 2015
KSZ055-181115-
OSAGE-
541 AM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 615 AM
CDT...
AT 541 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OSAGE CITY...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...CARBONDALE...OVERBROOK...LYNDON...SCRANTON AND POMONA
LAKE.
LAT...LON 3866 9551 3849 9590 3858 9594 3886 9565
3873 9550
TIME...MOT...LOC 1041Z 231DEG 31KT 3862 9583
BBLocal storm report, Sep 18, 5:54 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 AM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND GST OSAGE CITY 38.63N 95.83W
09/18/2015 E70 MPH OSAGE KS TRAINED SPOTTER
WIND GUST ESTIMATED AT 70 MPH. TOO DARK TO SEE ANY DAMAGE
AT THIS TIME. PEA TO DIME SIZE HAIL ALSO REPORTED.
&&
BARJENBRUCHLocal storm report, Sep 18, 5:55 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
555 AM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM HAIL 1 WSW OSAGE CITY 38.63N 95.83W
09/18/2015 E0.88 INCH OSAGE KS TRAINED SPOTTER
STRONG WINDS ALSO REPORTED.
&&
BARJENBRUCHLocal storm report, Sep 18, 6:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
606 AM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 AM TSTM WND DMG OSAGE CITY 38.63N 95.83W
09/18/2015 OSAGE KS LAW ENFORCEMENT
DISPATCH REPORTS TREES AND POWER LINES DOWN IN OSAGE
CITY.
&&
BARJENBRUCHSpecial weather statement, Sep 18, 6:20 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 AM CDT FRI SEP 18 2015
KSZ058-059-181145-
ANDERSON-COFFEY-
620 AM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES UNTIL 645 AM CDT...
AT 620 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW STRAWN...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAVERLY...NEW STRAWN...WESTPHALIA AND HARRIS.
LAT...LON 3828 9584 3844 9562 3843 9551 3839 9551
3839 9528 3819 9537 3814 9561
TIME...MOT...LOC 1120Z 240DEG 34KT 3827 9563
BBSpecial weather statement, Sep 18, 6:29 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 629 AM CDT FRI SEP 18 2015 KSZ038-039-055-181200- WABAUNSEE-OSAGE-SHAWNEE- 629 AM CDT FRI SEP 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE... SOUTHWESTERN SHAWNEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 700 AM CDT... AT 629 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVEYVILLE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN TOPEKA...DOVER...AUBURN...HARVEYVILLE AND PAULINE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 BETWEEN MILE MARKERS 351 AND 355. KANSAS TURNPIKE BETWEEN MILE MARKERS 156 AND 176. LAT...LON 3874 9598 3889 9610 3910 9581 3888 9558 TIME...MOT...LOC 1129Z 238DEG 30KT 3886 9596 BB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| Sep 17, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 48 min |
| Sep 17, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 48 min |
| Sep 17, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 22 min |
| Sep 17, 9:06 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| Sep 17, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 23 min |
| Sep 17, 9:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 32 min |
| Sep 17, 9:51 PM CDT | Special Weather Statement | TOP | Jefferson | 24 min |
| Sep 18, 5:41 AM CDT | Special Weather Statement | TOP | Osage | 34 min |
| Sep 18, 5:47 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 28 min |
| Sep 18, 6:20 AM CDT | Special Weather Statement | TOP | Coffey | 25 min |
| Sep 18, 6:25 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 20 min |
| Sep 18, 6:29 AM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Sep 18, 7:19 AM CDT | Special Weather Statement | TOP | Shawnee | 26 min |
| Sep 18, 9:13 AM CDT | Special Weather Statement | TOP | Coffey | 32 min |
| Sep 18, 9:52 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 7 more | 9 hr |
| Sep 18, 1:42 PM CDT | Special Weather Statement | TOP | Anderson | 18 min |
| Sep 18, 2:38 PM CDT | Special Weather Statement | TOP | Franklin | 22 min |
| Sep 18, 5:39 PM CDT | Special Weather Statement | TOP | Douglas | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.